Meningitis Death Toll from Contamination Steroid Injections Hits 21, New Cases Continue to Surface

After getting routine steroid shots to treat various aches and pains, 21 patients from across the United States have died from fungal meningitis connected to contaminated steroid medications provided by a Boston-area pharmacy.

So far, 268 cases of the fungal meningitis from the contaminated injectable medications have been reported with more continuing to come in, according to a story from Reuters, while ongoing investigations into the outbreak continue.

Now a lawsuit has been filed on behalf of one of the victims of the tragedy against the pharmacy, New England Compounding Center (NECC).

“U.S. health regulators confirmed on Thursday the presence of the deadly Exserohilum fungus in vials of the NECC steroid used for the pain injections,” Reuters reported. “They estimate that as many as 14,000 people may have been exposed to the contaminated medication.”

Image credit: © iStockphoto.com/Oxford

The outbreak appears to be connected to three potentially contaminated lots of the drug, methylprednisolone, which were shipped to 76 facilities in 23 states, the report stated.

NECC suspended operations earlier this month as the investigation into the outbreak continued, and the company recalled its products, according to a story by Bloomberg Businessweek.

Meningitis is a disease caused by the inflammation of the protective membranes covering the brain and spinal cord known as the meninges, according to the U.S. Centers for Disease Control and Prevention.  The inflammation is usually caused by an infection of the fluid surrounding the brain and spinal cord.

Unlike other forms of meningitis, the fungal meningitis infection in these cases is not contagious, according to the CDC. But left untreated, it can cause serious health problems and is potentially deadly.

Several patients have suffered strokes that are believed to have resulted from their infections, according to the CDC, which other patients have developed fungal infections associated with injections in a peripheral joint, such as a knee, shoulder or ankle.

“CDC and public health officials are referring any patients who have symptoms that suggest possible fungal infection to their physicians, who can evaluate them further,” the agency stated. “Patients who received injections in peripheral joints only are not believed to be at risk for meningitis, but they could be at risk for joint infection.”

As many as 14,000 patients may have received injections using the contaminated steroids, according to the CDC.

“Patients and clinicians need to remain vigilant for onset of symptoms because fungal infections can be slow to develop” the agency reported. “In this outbreak symptoms typically have appeared 1 to 4 weeks following injection, but it’s important to know that longer and shorter periods of time between injection and onset of symptoms have been reported. “

Patients and their doctors should watch closely for symptoms of problems for at least several months following the injection, the CDC recommends.

What’s particularly worrisome about the outbreak from a legal standpoint is that there is apparently little federal oversight for so-called compounding pharmacies like NECC, which take ingredients and make their own batches of drugs, usually for lower prices than major drug manufacturers, according to a story in The New York Times.

“The Food and Drug Administration has more regulatory authority over a drug factory in China than over a compounding pharmacy in Massachusetts,” Kevin Outterson, an associate professor of law at Boston University, told The Times.

At the same time, “many compounding pharmacies perform well, producing formulations of drugs for specialized needs,” The Times reported. “Compounders have also provided hospitals and doctors with cheaper alternatives to F.D.A.-approved drugs.”

In the case of NECC, “the Massachusetts company itself has a troubled past,” The Times reported. “A series of complaints had been lodged against New England Compounding over the past decade. The State Health Department inspected in 2006. According to a warning letter sent by the F.D.A. from that year, the company was accused of illegally producing a standardized anesthetic topical cream, inappropriately repackaging a drug, and telling doctors that using an office staff member’s name was enough to put in an order, even though rules require a prescription for a particular patient.”

For patients who have been receiving steroid injections, all of this is sobering news.

You should talk with your doctor to find out if it is possible that your injections included medications that are involved in the current meningitis outbreak, and you should work out a plan for follow-up care and monitoring to ensure your health and safety.

It is imperative that patients ask lots of questions and demand answers about their medical care from their doctors and other clinicians during every step of their care.

There are so many legal questions that arise in medical treatment cases like the meningitis outbreak. That’s why you and your family should immediately seek professional and compassionate legal advice and assistance so you can quickly learn your legal options to recover damages if you are seriously injured in such a situation.

We here at MyPhillyLawyer stand ready to assist you with your legal case if you or a loved one is ever seriously injured in a medical injury or related case anywhere in the United States. We represent the families of victims who die in such tragedies as well, to ensure that their families receive every penny of damages that they are eligible to receive.

Call MyPhillyLawyer at 215-227-2727 or toll-free at 1-866-920-0352 anytime and our experienced, compassionate, aggressive team of attorneys and support staff will be there for you and your family every step of the way as we manage your case through the legal system.

When Winning Matters Most, Call MyPhillyLawyer.